Maryland, 2010

Flash Flood in Maryland, September 27, 2010

September 27, 2010 · NWS LWX · 1 event in 1 county or zone

Early in the last week of September, a rich plume of tropical moisture, originating from the western Caribbean Sea, spread northward along the east coast of the United States. As this moisture interacted with a stationary boundary across Virginia, widespread moderate to heavy rain fell across the Mid-Atlantic September 27.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Early in the last week of September, a rich plume of tropical moisture, originating from the western Caribbean Sea, spread northward along the east coast of the United States. As this moisture interacted with a stationary boundary across Virginia, widespread moderate to heavy rain fell across the Mid-Atlantic September 27. Rainfall amounts of 2 to 4 inches caused minor isolated flash flooding in Montgomery County, Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 27, 10:22 AM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Sep 27, 10:22 AM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1122 AM EDT MON SEP 27 2010

.SYNOPSIS...
LOW PRESSURE OVER GEORGIA WILL MOVE NORTHWARD ALONG THE APPALACHIANS
TODAY AND INTO THE EASTERN GREAT LAKES TUESDAY. DEEP MOISTURE WILL
BE DRAWN INTO THIS SYSTEM...BRINGING A SOAKING RAIN TO THE REGION
TONIGHT THROUGH TUESDAY. HIGH PRESSURE WILL BUILD INTO THE AREA
WEDNESDAY. A COLD FRONT WILL MOVE THROUGH THE REGION
FRIDAY...FOLLOWED BY A RETURN TO HIGH PRESSURE FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
A RAPIDLY CHANGING WEATHER SITUATION OVER THE PAST SEVERAL HRS.
THE LOW PRESSURE SYSTEM RESPONSIBLE IS STILL WELL TO THE
SOUTH...BUT ITS EFFECTS ALREADY BEING NOTICED ACROSS THE EASTERN
SEABOARD. AN UPPER LOW THAT INITIALLY BEGAN AS A CUT-OFF WAVE OVER
THE NRN PLAINS HAS WRAPPED UP DOWN ACROSS THE DEEP SOUTH...AND HAS
TAPPED COPIOUS AMOUNTS OF GULF MOISTURE - SPREADING IT FROM THE
GULF COAST TO NEW ENGLAND.

NEARLY 2 INCHES OF RAIN HAS FALLEN ACROSS THE SWRN TIER OF THE CWA
/LOCALIZED AREAS OF NELSON-ALBEMARLE/. THE REST OF THE AREA HAS
RECEIVED ONLY A COUPLE TENTHS OF AN INCH ON AVERAGE. A FLOOD WATCH
IS IN EFFECT FROM LATE THIS EVENING INTO THE OVERNIGHT HRS. THE
AREA BEING UNDER VARIOUS LEVELS OF DROUGHT HAVE HIGH FFG VALUES.
THESE AREAS WOULD NEED A COUPLE MORE INCHES OF RAIN TO BEGIN TO
OVERCOME THE DEFICIT IN TERMS OF FFG...BUT THE ACTIVITY APPROACHING
FROM THE GULF IS FAIRLY TROPICAL IN NATURE SO EVEN MINOR ACTIVITY
ON RADAR WOULD POTENTIALLY PRODUCE HIGH RAINFALL RATES /ESPECIALLY
THE LATE NIGHT ACTIVITY EXPECTED/.

PLENTY OF LOW LEVEL SHEAR ON THE WAY FROM THE SOUTH AS
WELL...SHORT TERM GUIDANCE GIVING A CLEAR SIGNAL THAT THESE LOW
LEVEL JET MAXES WILL INCREASE IN STRENGTH OVER TIME AS THE LOW
NEARS THE MID ATLC OVER THE NEXT 12-24 HRS. HELICITY VALUES WILL
INCREASE...SHEAR WILL BE IMPRESSIVE AND LOCALIZED SMALL-SCALE
VORTICES ARE EXPECTED TO APPEAR IN WEAK/MODERATE CONVECTION THAT
DEVELOPS DURING THIS TIME PERIOD. EVEN A FEW OF THE CURRENT
SHOWERS AFFECTING THE I-95 CORRIDOR HAVE INDICATIONS OF WEAK LOW
LEVEL ROTATION.

MORE CLOUDS AND PRECIP FOR THE REMAINDER OF THE DAY...AND
INCREASED ACTIVITY LATER THIS EVE AND TONIGHT. HIGHS WILL ONLY
REACH THE L-M70S AND STAY VERY MOIST THIS AFTN.

&&

.SHORT TERM /TUESDAY/...
TNGT LOOKS TO BE ACTIVE AS WELL. HV ISSUED A FLASH FLD WATCH FOR
TNGT FM NELSON-HIGHLAND-PENDLETON-GREENE. THE RAFL OF TDA WL PRIME
THE RGN FOR TNGT. FFG VALUES ARE 4.5" IN 3 HR...WHICH CERTAINLY IS
A LARGE NUMBER...BUT I'VE SEEN THIS ENOUGH TO KNOW THAT FLDG CAN
BE INITIATED W/ LESSER AMTS. BLV THAT A PD OF FAIRLY HVY RAIN
COULD OCCUR THIS EVE IN THE CENTRAL SHEN/HIGHLANDS B4 A QUICK END
TO THE RA HAPPENS THERE LATE TNGT.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
LOW PRESSURE WILL CONTINUE TO MOVE THROUGH THE EASTERN GREAT LAKES
TUESDAY AND INTO SOUTHERN CANADA BY TUESDAY NIGHT. THE COLD FRONT
ASSOCIATED WITH THIS SYSTEM WILL PASS THROUGH THE EASTERN PORTION OF
OUR CWA DURING THE MORNING HOURS. DEEP MOISTURE AHEAD OF THE FRONT
WILL CAUSE SHOWERS AND POSSIBLE T-STORMS TUESDAY MORNING MAINLY FOR
LOCATIONS EAST OF THE BLUE RIDGE MOUNTAINS.

STRONG DEEP LAYER SHEAR AHEAD OF THE FRONT WILL COMBINE WITH LIMITED
INSTABILITY FOR THUNDERSTORMS TO HAVE THE POTENTIAL TO PRODUCE GUSTY
WINDS MAINLY FROM WASHINGTON AND BALTIMORE METROPOLITAN AREAS
EASTWARD. AN ISOLATED TORNADO IS POSSIBLE DUE TO THE STRONG
LOW-LEVEL JET AHEAD OF THE FRONT. TIMING FOR THE SEVERE THREAT IS
STILL A LITTLE UNCERTAIN AT THIS TIME...BUT AM LEANING TOWARD A
FASTER SOLUTION THAT WOULD HAVE ANY SEVERE THREAT OFF TO OUR EAST BY
MID-MORNING.

UPSLOPE SHOWERS WILL CONTINUE TUESDAY AFTERNOON FOR LOCATIONS ALONG
AND WEST OF THE ALLEGHENY FRONT. ELSEWHERE...STRONG SUBSIDENCE FROM
THE DRY SLOT WILL BRING SOME SUNSHINE. ISOLATED SHOWERS CANNOT BE
RULED OUT WITH THE MID-LEVEL TROUGH AXIS STILL TO THE WEST. SURFACE
HIGH PRESSURE WILL BUILD OVERHEAD BEHIND THE COLD FRONT FOR TUESDAY
NIGHT AND WEDNESDAY...BRINGING DRY CONDITIONS TO MOST AREAS.
HOWEVER...UPSLOPE SHOWERS MAY STILL IMPACT LOCATIONS ALONG AND WEST
OF THE ALLEGHENY FRONT.

UPR CIRCULATION DVLPS OVER SERN CONUS WED EVE...WITH COASTAL LOPRES
XPCD TO NR COASTAL CAROLINAS THU AFTN. SHARP GRADIENT OF PCPN XPCD
WITH THIS SYSTEM...WITH PCPN MAINLY FCSTD TO IMPACT ERN ZONES. POPS
WERE INCRD DRAMATICALLY THU AND THU NGT.

HIPRES BUILDS IN THE WAKE OF THIS DEPARTING SYSTEM AS AGGRESSIVE
CDFNT CROSSES THE RGN. DRY AIR WILL HELP SUPPRESS PCPN AS SLGTLY
BLW NRML TEMPS DOMINATE.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
CONDITIONS WL BE DEGRADING TDA AS LOW PRES TRACKS FM GA ALONG THE
APLCHNS. CIGS HV ALREADY DROPPED INTO IFR CAT..AND WL LKLY RMN AT
THE LVL FOR MUCH OF THE NEXT 24 HRS. HEAVIER RA IS XPCTD THIS
AFTN/TNGT WHICH WL CAUSE VSBYS TO DROP INTO THE IFR CAT AS WELL.
THERE WL ALSO BE LO LVL WIND SHEAR THIS AFTN/TNGT AS WINDS INCRS
TO 35 KT AT FL 020.

A COLD FRONT WILL PASS THROUGH THE EASTERN TERMINALS TUESDAY
MORNING. SHOWERS AND T-STORMS ARE EXPECTED AHEAD OF THE FRONT.
T-STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND LOCALLY HEAVY
RAIN. CONDITIONS WILL IMPROVE BEHIND THE FRONT BY TUESDAY AFTERNOON
WITH VFR CONDITIONS EXPECTED.

SURFACE HIGH PRESSURE WILL BUILD OVERHEAD TUESDAY NIGHT AND
WEDNESDAY. PATCHY FOG MAY REDUCE VSBYS LATE TUESDAY NIGHT INTO
WEDNESDAY MORNING. ANOTHER STORM SYSTEM MAY IMPACT THE AREA
THURSDAY.

&&

.MARINE...
TIGHTENING PRES GRAD BTWN THE HIGH OVR NRN NEW ENGLAND AND NWD
TRACKING LOW WL RESULT IN SCA WINDS ACROSS ALL THE WATERS THIS
AFTN. GALE WRNG IN EFFECT FOR MUCH OF THE BAY OVERNIGHT. BELIEF
IS THAT WINDS WL GNRLY BE IN THE SCA RANGE...BUT THERE WL BE THE
PTNL FOR RW TO BRING DOWN HIGHER WIND GUSTS AHD OF THE CD FNT DURG
THE OVRNGT HRS.

A COLD FRONT WILL PASS THROUGH THE WATERS TUESDAY MORNING. GUSTY
SOUTH-SOUTHEAST WINDS ARE EXPECTED AHEAD OF THE FRONT. SHOWERS AND
THUNDERSTORMS ARE ALSO EXPECTED AHEAD OF THE FRONT. THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HEAVY RAINFALL. AN
ISOLATED WATER SPOUT IS POSSIBLE DUE TO THE STRONG LOW-LEVEL JET.

CONDITIONS WILL IMPROVE BEHIND THE COLD FRONT TUESDAY
AFTERNOON...BUT SCA WINDS ARE STILL EXPECTED. HIGH PRESSURE WILL
BUILD OVER THE WATERS FOR TUESDAY NIGHT INTO WEDNESDAY. ANOTHER
STORM SYSTEM MAY IMPACT THE WATERS THURSDAY.

&&

.HYDROLOGY...
FLASH FLD WATCH HAS BEEN ISSUED FOR TNGT FOR THE CENTRAL SHEN VLLY
AND HIGHLANDS. QPF OF 2-4" PSBL OVR MUCH OF THE AREA. SEE TDA/TNGT
DSCNS ABV FOR DETAILS.

&&

.TIDES/COASTAL FLOODING...
ONSHORE FLOW WILL INCREASING LATE THIS MORNING...AS LOW PRESSURE
TRACKS JUST WEST OF THE APPALACHIANS. TIDAL ANOMALIES NOW CLIMBING
TO NEAR A FOOT ABOVE NORMAL...ACROSS THE MD BAY /ESPECIALLY THE
NRN AND CNTRL PORTIONS/. AS THE SOUTH-SOUTHEAST FLOW
INCREASES...TIDAL ANOMALIES ARE EXPECTED TO INCREASE THROUGH
TONIGHT AND INTO TUESDAY. MINOR COASTAL FLOODING EXPECTED AT TIMES
OF HIGH TIDE FOR THIS AFTERNOON THROUGH TUESDAY. THERE IS A
BETTER CHANCE FOR MODERATE COASTAL FLOODING TONIGHT INTO TUESDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...COASTAL FLOOD WATCH FROM TUESDAY MORNING THROUGH TUESDAY
     AFTERNOON FOR MDZ007-011-014-017-018.
     COASTAL FLOOD ADVISORY FROM 6 PM THIS EVENING TO 6 AM EDT
     TUESDAY FOR MDZ007-011-014-017-018.
VA...FLASH FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH TUESDAY
     MORNING FOR VAZ021-025-026-036>038.
WV...FLASH FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH TUESDAY
     MORNING FOR WVZ054.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
     ANZ531>534-539>543.
     GALE WARNING FROM 8 PM THIS EVENING TO 8 AM EDT TUESDAY FOR
     ANZ531>534-539>543.
     SMALL CRAFT ADVISORY UNTIL 8 AM EDT TUESDAY FOR ANZ530-537-538.
     SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 8 AM EDT
     TUESDAY FOR ANZ535-536.

&&

UPDATE...GMS
PREV DISCUSSION...WOODY!/LASORSA
Hazardous weather outlook, Sep 27, 9:49 AM EST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1049 AM EDT MON SEP 27 2010

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
281300-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1049 AM EDT MON SEP 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC AND
MARYLAND CHESAPEAKE BAY TODAY AND TONIGHT. A GALE WARNING HAS BEEN
EXTENDED INTO THE MAIN CHANNEL OF THE MARYLAND CHESAPEAKE BAY FROM
8 PM TONIGHT INTO EARLY TUESDAY MORNING.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG THE I-95
CORRIDOR FOR LATER THIS AFTERNOON AND INTO TONIGHT. SOME STORMS
WILL HAVE THE POTENTIAL TO GENERATE STRONG GUSTY WINDS...AND THE
POSSIBILITY OF ISOLATED TORNADOES.

A COASTAL FLOOD ADVISORY IS IN EFFECT FROM 6 PM INTO EARLY TUESDAY
MORNING FOR THE WESTERN SHORES OF THE MARYLAND CHESAPEAKE BAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CRAFT ADVISORY LIKELY WILL BE NEEDED FOR THE WATERS ON
TUESDAY.

SHOWERS AND THUNDERSTORMS CAPABLE OF HEAVY RAIN AND STRONG GUSTY
WINDS ARE POSSIBLE EARLY TUESDAY ACROSS PORTIONS OF THE AREA.

A COASTAL FLOOD WATCH IS IN EFFECT FROM 6 AM TUESDAY MORNING
THROUGH LATE AFTERNOON FOR THE WESTERN SHORES OF THE MARYLAND
CHESAPEAKE BAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE LATEST FORECASTS AND BE PREPARED FOR
POSSIBLE ACTIVATION THIS AFTERNOON INTO EARLY TUESDAY.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-281300-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
1049 AM EDT MON SEP 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF WEST CENTRAL
VIRGINIA...FROM THE CHARLOTTESVILLE AREA TO THE CENTRAL
APPALACHIANS. THE WATCH IS IN EFFECT FROM 8 PM THIS EVENING
THROUGH EARLY TUESDAY MORNING.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS EAST OF THE
NORTHERN VIRGINIA BLUE RIDGE FOR LATER THIS AFTERNOON AND INTO
TONIGHT. SOME STORMS WILL HAVE THE POTENTIAL TO GENERATE STRONG
GUSTY WINDS...AND THE POSSIBILITY OF ISOLATED TORNADOES...MAINLY
EAST OF THE NORTHERN VIRGINIA BLUE RIDGE AND FOOTHILLS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE LATEST FORECASTS AND BE PREPARED FOR
POSSIBLE ACTIVATION THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Sep 27, 11:03 AM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1203 PM EDT MON SEP 27 2010

MDZ009-010-271645-
HOWARD MD-MONTGOMERY MD-
1203 PM EDT MON SEP 27 2010

...STRONG THUNDERSTORMS TO AFFECT EASTERN HOWARD AND EXTREME EASTERN
MONTGOMERY COUNTIES...

AT 1203 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BURTONSVILLE...MOVING NORTH AT 25 MPH.

LOCATIONS IMPACTED INCLUDE ELLICOTT CITY AND FULTON.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3931 7702 3930 7682 3908 7692 3909 7699
TIME...MOT...LOC 1603Z 178DEG 22KT 3910 7693

GMS
Special weather statement, Sep 27, 11:07 AM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1207 PM EDT MON SEP 27 2010

MDZ004-005-271645-
CARROLL MD-FREDERICK MD-
1207 PM EDT MON SEP 27 2010

...STRONG THUNDERSTORMS TO AFFECT CARROLL AND FREDERICK COUNTIES...

AT 1207 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MOUNT AIRY...MOVING NORTH AT 25 MPH.

LOCATIONS IMPACTED INCLUDE MOUNT AIRY AND TANEYTOWN.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3972 7699 3937 7708 3936 7721 3972 7728
      3973 7700
TIME...MOT...LOC 1607Z 184DEG 23KT 3939 7715

GMS
Special weather statement, Sep 27, 11:17 AM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1217 PM EDT MON SEP 27 2010

MDZ009-271715-
MONTGOMERY MD-
1217 PM EDT MON SEP 27 2010

...STRONG THUNDERSTORMS TO AFFECT PORTIONS OF SOUTHERN AND CENTRAL
MONTGOMERY COUNTY...

AT 1216 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES SOUTH OF GLEN ECHO...MOVING NORTH AT 30 MPH.

LOCATIONS IMPACTED INCLUDE ASPEN HILL...ROCKVILLE...GAITHERSBURG...
OLNEY AND MONTGOMERY VILLAGE.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3922 7726 3920 7702 3895 7711 3897 7715
      3898 7718
TIME...MOT...LOC 1616Z 193DEG 24KT 3896 7713

GMS
Special weather statement, Sep 27, 11:34 AM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1234 PM EDT MON SEP 27 2010

MDZ005-006-271715-
CARROLL MD-NORTHERN BALTIMORE MD-
1234 PM EDT MON SEP 27 2010

...STRONG THUNDERSTORMS TO AFFECT CARROLL AND NORTHERN BALTIMORE
COUNTIES...

AT 1234 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FINKSBURG...MOVING NORTH AT 30 MPH.

LOCATIONS IMPACTED INCLUDE HAMPSTEAD AND MANCHESTER.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3957 7700 3965 7702 3969 7695 3965 7684
      3947 7684 3945 7688 3946 7692
TIME...MOT...LOC 1634Z 169DEG 25KT 3949 7689

GMS
Special weather statement, Sep 27, 11:37 AM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1237 PM EDT MON SEP 27 2010

MDZ009-010-271715-
HOWARD MD-MONTGOMERY MD-
1237 PM EDT MON SEP 27 2010

...STRONG THUNDERSTORMS TO AFFECT HOWARD AND MONTGOMERY COUNTIES...

AT 1237 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ASPEN HILL...MOVING NORTH AT 25 MPH.

LOCATIONS IMPACTED INCLUDE OLNEY....ROCKVILLE...ASPEN HILL AND
NORBECK.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3926 7717 3933 7714 3930 7696 3905 7702
      3907 7711
TIME...MOT...LOC 1637Z 185DEG 23KT 3909 7707

GMS
Special weather statement, Sep 27, 12:12 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
112 PM EDT MON SEP 27 2010

MDZ005-010-271800-
CARROLL MD-HOWARD MD-
112 PM EDT MON SEP 27 2010

...STRONG THUNDERSTORMS TO AFFECT CARROLL AND HOWARD COUNTIES...

AT 112 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GLENWOOD...MOVING NORTH AT 25 MPH.

LOCATIONS IMPACTED INCLUDE SYKESVILLE AND ELDERSBURG.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3944 7708 3944 7691 3925 7696 3927 7706
TIME...MOT...LOC 1712Z 184DEG 22KT 3929 7701

GMS

The radar

The Sterling radar (KLWX), 34 km away, was scanning. The volume nearest the first event began at 17:22 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Montgomery

When
September 27, 12:21 PM EST to 2:21 PM EST
Where
Montgomery County, 1.13 mi NE of Westmore to 1.82 mi N of Autrey Park
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.110, -77.134

Flash Flooding was reported at the intersection of Route 28 and Avery Road. There was also additional flooding along Rock Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2010Every state in 2010This day in weather historyWarnings in Maryland, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257326.